MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 2.0MM DRILL LONG W/AO QC; INSTRUMENT, MANUAL, SURGICAL, GENERAL USE

SMITH & NEPHEW, INC. 2.0MM DRILL LONG W/AO QC; INSTRUMENT, MANUAL, SURGICAL, GENERAL USE
Catalog Number 71174911
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Patient Problem/Medical Problem (2688)
Date of Event 07/09/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the device broke during the surgery, tip of broken drill fell into the patient's wound and was left in the patient.
 
Additional Manufacturer Narrative
The associated complaint device was not returned.The clinical/medical team concluded, it was reported that a broken drill tip is retained in the patient.There are no radiographs or medical documents provided for review.The retained drill bit tip is comprised of 17-4 stainless steel material.Based on astm and iso standards, the drill bit material composition would fall into a standardized medical grade alloy and, although not approved for implantation, standardized alloys have not been determined to cause injury or harm when the duration of contact with tissues/blood/bone is short-term, however, the drill tip (fragment) is not intended as an implantable device.As the location of the fragment was not reported, the future impact to the patient cannot be determined, since it is unknown if micro-motion could occur.No further clinical assessment is warranted based on the limited details provided.A review of the production documentation for the corresponding products did not reveal any deviation from the standard manufacturing processes.We recommend that all re-usable instruments be routinely inspected for wear/damage and replaced as necessary.Without the actual product involved, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.

Brand Name
2.0MM DRILL LONG W/AO QC
Common Device Name
INSTRUMENT, MANUAL, SURGICAL, GENERAL USE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key7720815
Report Number1020279-2018-01403
Device Sequence Number903863
Product Code MDM
UDI-Device Identifier00885556386842
UDI-Public00885556386842
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71174911
Device Lot Number15KNX0002A
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/09/2018
Supplement Date Received by Manufacturer07/09/2018
Initial Report FDA Received Date07/25/2018
Supplement Report FDA Received Date03/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;